Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 213, NWS Twin Cities, MN

July 12, 2022Hennepin County, Wright County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 12, 2022, 8:16 PM CDT for Hennepin County, Wright County, Minnesota. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2022, 8:16 PM CDT (01:16 UTC)
Expired
Jul 12, 2022, 8:45 PM CDT
In force
29 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Hennepin County, MN, Wright County, MN

The radar

The Minneapolis radar (KMPX), 43 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 8:17 PM CDTTSTM WND DMG3 Ne Buffalo, MNTREES UPROOTED 3 MILES NE OF BUFFALO. REPORT VIA MPING. TIME APPROXIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 1.3 hours before the alert went out and 372 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2022-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2022-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

735 
WUUS53 KMPX 130116
SVRMPX
MNC053-171-130145-
/O.NEW.KMPX.SV.W.0213.220713T0116Z-220713T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
816 PM CDT Tue Jul 12 2022

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northwestern Hennepin County in east central Minnesota...
  Southeastern Wright County in central Minnesota...

* Until 845 PM CDT.

* At 816 PM CDT, a severe thunderstorm was located over Albertville,
  or 10 miles east of Buffalo, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Rogers around 825 PM CDT.
  Maple Grove, Champlin, Corcoran and Medina around 830 PM CDT.

Other locations in the path of this severe thunderstorm include
Brooklyn Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4526 9355 4524 9352 4521 9342 4515 9334
      4497 9370 4527 9397 4530 9378 4529 9361
      4529 9358 4530 9357
TIME...MOT...LOC 0116Z 308DEG 33KT 4523 9366 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CTG
1 follow-up statement
356 
WWUS53 KMPX 130136
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
836 PM CDT Tue Jul 12 2022

MNC171-130145-
/O.CAN.KMPX.SV.W.0213.000000T0000Z-220713T0145Z/
Wright MN-
836 PM CDT Tue Jul 12 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WRIGHT COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4521 9342 4515 9334 4497 9370 4505 9377
      4509 9373 4513 9371 4516 9364 4519 9366
      4523 9356 4522 9353 4524 9351
TIME...MOT...LOC 0135Z 308DEG 33KT 4512 9346 

$$

MNC053-130145-
/O.CON.KMPX.SV.W.0213.000000T0000Z-220713T0145Z/
Hennepin MN-
836 PM CDT Tue Jul 12 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHWESTERN HENNEPIN COUNTY...

At 835 PM CDT, a severe thunderstorm was located over Maple Grove, or
14 miles northwest of Minneapolis, moving southeast at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Brooklyn Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4521 9342 4515 9334 4497 9370 4505 9377
      4509 9373 4513 9371 4516 9364 4519 9366
      4523 9356 4522 9353 4524 9351
TIME...MOT...LOC 0135Z 308DEG 33KT 4512 9346 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CTG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 7:41 PM CDT, 35 minutes earlier.

Area forecast discussion, Jul 12, 7:41 PM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
741 PM CDT Tue Jul 12 2022

.UPDATE...
Issued at 652 PM CDT Tue Jul 12 2022

Updated to include 00Z aviation discussion.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 243 PM CDT Tue Jul 12 2022

A short wave trough, visible on satellite this afternoon, will
continue to slide southeast through Minnesota this afternoon.
Thunderstorms are developing ahead of the trough in central
Minnesota and west central Wisconsin. The best coverage of storms
this afternoon should be from eastern Minnesota through west central
Wisconsin, but CAMs are producing isolated cells across the
remainder of the area. With surface heating and mid-level cooling,
there should be enough instability (500+ J/kg), which combined with
around 40 kts of effective shear, indicates that some stronger
storms are possible which could produce hail and some strong wind
gusts. Storms will come to an end this evening and high pressure
will build in to give the region a nice Wednesday with highs in the
upper 70s to mid 80s and dewpoints in the 50s under mostly sunny
skies and light N/NE winds. With the clearing skies and light winds,
some patchy fog looks possible in eastern Minnesota and west central
Wisconsin early tomorrow morning.

.LONG TERM...(Thursday through Tuesday)
Issued at 243 PM CDT Tue Jul 12 2022

...DISCUSSION...

Thursday will have continued sunny skies along with warming
temperatures as an upper-level ridge quickly traverses the Northern
Plains. Highs will range from the low 80s in west-central WI to near
90 in western and southwest MN. Our best chance of rain for the
period, looks to arrive late Thursday night, lasting into Friday. A
weak, embedded trough should evolve out of the flattening
Intermountain Rockies ridge. Models depict showers and thunderstorms
developing over the eastern Dakotas Thursday night ahead of this
feature, along the nose of a southerly LLJ facilitating warm air and
moisture advection. This precip will travel southeast into south-
central MN, likely evolving into a semi-organized complex as the
southwesterly pivoting LLJ continues to feed it modest instability.
Severe weather is not currently anticipated but some small hail may
be possible with stronger cells, especially if NAM mid-level lapse
rates and instability can be realized. Much more important will be
rainfall amounts as we are in dire need of precip. Most guidance
favors a quarter to perhaps just over half an inch of QPF for
central to south-central MN. Forecast models also hint at possible
backbuilding of precip during Friday morning, as models redevelop
precip along the nose of the LLJ behind the original convection. If
this occurs, rainfall amounts of an inch or more could be possible
over areas that see repeated showers and thunderstorms. Have
slightly increased PoPs through the central CWA where guidance
favors greatest chances for rain.

The rest of Friday looks relatively dry. Lingering clouds over west-
central WI should keep highs cooler in the upper 70s. Areas west
will experience more clearing allowing for mid 80s to near 90 highs.
Latest NBM does put 20-40% PoPs for our CWA Friday night. But
forecast soundings show decent capping, casting doubt if precip will
develop. PoPs may need to be decreased in future forecasts. Another
passing weak cold front Saturday afternoon could produce scattered
light precip, though guidance is all over the place with location
and timing.

Guidance shows a strong signal of temperatures warming throughout
next week as a strong upper-level anticyclone strengthens its hold
over the western CONUS. EPS and GEFS ensemble means have highs at
MSP in the low to mid 90s and lows upper 60s to lower 70s next week.
There is potential for even warmer temperatures towards the end of
the period but our location, along the edge of the upper-level
ridge, casts uncertainty. Weak impulses within the periphery of the
ridge could allow for a cold front(s) to sweep through and cool us
down temporarily. Hopefully, this question becomes more clear as we
near next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 652 PM CDT Tue Jul 12 2022

Scattered thunderstorms continue to bubble around the area, mainly
along and north of the I-94 corridor. Some storms have produced pea
to quarter size hail and gusty winds, but the severe threat remains
low. Gusty northwesterly winds should settle down by sunset, except
those located within a storm. Variable and quiet winds are expected
overnight and through tomorrow. Come Thursday, winds will be
east/southeasterly and the chance for rain returns.

KMSP...MVFR visibilities with thunderstorms this afternoon/evening.
VFR for the remainder of the period.

/OUTLOOK FOR KMSP/
Thu...VFR. Wind SE 10-15 kts.
Fri...Chance AM MVFR/TSRA. Wind S 5-10 kts becoming SW.
Sat...Chance MVFR/TSRA. Wind NE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

UPDATE...
SHORT TERM...CEO
LONG TERM...CTG
AVIATION...PEM
Hazardous weather outlook, Jul 12, 10:32 AM CDT, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1032 AM CDT Tue Jul 12 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
131545-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1032 AM CDT Tue Jul 12 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms can be expected from mid afternoon
through mid evening. A couple storms may be severe in western
Wisconsin. The main hazards are large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat indices of 95 or greater return next week.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Local storm report, Jul 12, 6:28 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
628 PM CDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             3 W MOTLEY              46.34N 94.71W
07/12/2022  E1.00 INCH       TODD               MN   PUBLIC

            REPORT RELAYED FROM SOCIAL MEDIA.

&&
Special weather statement, Jul 12, 6:48 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
648 PM CDT Tue Jul 12 2022

MNZ060-068-130030-
Hennepin MN-Carver MN-
648 PM CDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of western Hennepin and
east central Carver Counties through 730 PM CDT...

At 648 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rockford, or 9 miles southeast of Buffalo, moving southeast at 40
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Medina around 655 PM CDT.
  Orono, Minnetrista and Maple Plain around 700 PM CDT.
  Mound around 705 PM CDT.

Other locations in the path of this storm include Chanhassen,
Victoria, Wayzata, Excelsior, Minnetonka, St. Louis Park, Hopkins,
Eden Prairie and Edina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4492 9331 4480 9361 4503 9377 4506 9377
      4514 9369 4517 9360
TIME...MOT...LOC 2348Z 318DEG 33KT 4510 9371

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CTG
Special weather statement, Jul 12, 6:58 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
658 PM CDT Tue Jul 12 2022

MNZ043-044-130045-
Mille Lacs MN-Morrison MN-
658 PM CDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of northern Mille Lacs
and east central Morrison Counties through 745 PM CDT...

At 658 PM CDT, Doppler radar was tracking a strong thunderstorm near
South Long Lake, or 11 miles southeast of Brainerd, moving southeast
at 45 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Onamia.

This includes U.S. Highway 169 between mile markers 204 and 213.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4599 9351 4584 9389 4616 9426 4616 9381
TIME...MOT...LOC 2358Z 318DEG 38KT 4621 9405

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CTG
Local storm report, Jul 12, 7:33 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
733 PM CDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND DMG     6 S MORA                45.78N 93.29W
07/12/2022                   KANABEC            MN   STORM CHASER

            STORM CHASER POSTED VIDEO ON TWITTER OF VERY
            STRONG WINDS AND DRIVING RAIN ALONG A
            COUNTRY ROAD.

&&

CTG
Special weather statement, Jul 12, 7:57 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
757 PM CDT Tue Jul 12 2022

MNZ051-059>061-130145-
Anoka MN-Hennepin MN-Sherburne MN-Wright MN-
757 PM CDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of northwestern
Hennepin, central Wright, west central Anoka and southeastern
Sherburne Counties through 845 PM CDT...

At 757 PM CDT, Doppler radar was tracking a strong thunderstorm over
Becker, or 12 miles north of Buffalo, moving southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Big Lake around 805 PM CDT.
  Albertville around 815 PM CDT.

Other locations in the path of this storm include St. Michael,
Otsego, Rogers, Maple Grove, Champlin, Corcoran and Medina.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 181 and 205.
 U.S. Highway 10 in Minnesota between mile markers 194 and 217.
 U.S. Highway 169 between mile markers 159 and 163.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4524 9322 4499 9371 4537 9409 4545 9377
TIME...MOT...LOC 0057Z 314DEG 36KT 4537 9385

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CTG
Special weather statement, Jul 12, 8:01 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
801 PM CDT Tue Jul 12 2022

MNZ044-050>052-130145-
Isanti MN-Benton MN-Mille Lacs MN-Sherburne MN-
801 PM CDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of southwestern Mille
Lacs, west central Isanti, eastern Benton and northeastern Sherburne
Counties through 845 PM CDT...

At 801 PM CDT, Doppler radar was tracking a strong thunderstorm near
Foreston, or 21 miles northeast of St. Cloud, moving southeast at 35
mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Foreston around 805 PM CDT.

Other locations in the path of this storm include Princeton and
Zimmerman.

This includes U.S. Highway 169 between mile markers 170 and 189.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4580 9393 4582 9374 4550 9338 4541 9374
TIME...MOT...LOC 0101Z 329DEG 30KT 4573 9381

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

CTG

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:27 PM CDTSevere Thunderstorm WarningMPXBenton, Mille Lacs, Morrison33 min
Jul 12, 7:57 PM CDTSpecial Weather StatementMPXWright48 min
Jul 12, 8:01 PM CDTSpecial Weather StatementMPXSherburne44 min
Jul 12, 8:34 PM CDTSpecial Weather StatementMPXHennepin26 min
Jul 12, 8:57 PM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Ramsey, Washington33 min
Jul 12, 9:17 PM CDTSpecial Weather StatementMPXDakota43 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.